Florida, 2015

Lightning Strike in Florida, July 17, 2015

July 17, 2015 · NWS TBW · 1 event in 1 county or zone

Isolated thunderstorms began to move onshore from the Gulf during the late morning hours. Although they were not prolific lightning producers, a lightning strike did hit a home in the Largo area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Isolated thunderstorms began to move onshore from the Gulf during the late morning hours. Although they were not prolific lightning producers, a lightning strike did hit a home in the Largo area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 17, 8:55 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 17, 8:55 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
955 AM EDT FRI JUL 17 2015

...SOME LOCALLY HEAVY RAINFALL POSSIBLE THROUGH THE UPCOMING
WEEKEND...

.UPDATE... PARTS OF THE COASTAL AREA FROM PINELLAS COUNTY NORTH
RECEIVED 6 TO 8 INCHES OF RAIN IN THE PAST 24 HOURS AND MORE IS
EXPECTED TODAY. A FLOOD WATCH WAS ISSUED VALID UNTIL 8PM THIS
EVENING. A STATIONARY FRONT APPEARS TO BE DRAPED OVER THE GULF SOUTH
OF THE PANHANDLE AND ACROSS THE NORTHERN PENINSULA WITH CONSIDERABLE
CONVECTION ALONG IT. OVER N FL AND S GA WINDS ARE MOSTLY FROM THE
NORTH WHILE SOUTH OF THE FRONT WINDS ARE SOUTH TO SOUTHWEST. THIS
MORNINGS SOUNDING INDICATES PW OVER 2 INCHES WITH WESTERLY FLOW TO
500 MB AND NORTHERLY ABOVE. NEIGHBORING SOUNDING AT TAE NORTH OF THE
FRONT HAS A LOWER PW AROUND 1.5 INCHES. SHOWERS AND THUNDERSTORMS
ARE EXPECTED NEAR THE FRONTAL BOUNDARY THE REST OF TODAY AND SLOWLY
PROPAGATING INLAND WITH ISOLATED AMOUNTS UPWARDS OF 5 INCHES. THE
FORECAST PACKAGE WAS UPDATED TO REFLECT THE ONGOING SITUATION.
CLOUDS AND RAIN WILL HELP KEEP HIGH TEMPERATURES BELOW NORMAL.

&&

.AVIATION... MVFR/LCL IFR CIGS/VSBYS INTO AFTERNOON OR EARLY EVENING
AS PREVAILING SW TO WEST WINDS PRODUCE CONVECTION ACROSS TERMINAL
SITES.

&&

.MARINE...
TROUGHING TO THE NORTH AND A RIDGE AXIS TO THE SOUTH KEEP SW TO
WEST WINDS ACROSS THE WATERS...AT 15 KNOTS OR LESS. MAIN MARINE
CONCERN WILL BE THUNDERSTORMS WITH LOCALLY HIGHER WIND AND SEAS
ALONG WITH LIGHTNING. THESE STORMS WILL FAVOR THE LATE NIGHT AND
EARLY MORNING HOURS THEN TRANSITION ONSHORE DURING THE DAY.

&&

.FIRE WEATHER...
ABUNDANT MOISTURE AND HIGH RAIN CHANCES WILL PRECLUDE ANY LOW
HUMIDITY CONCERNS. WINDS AND ERC VALUES REMAIN BELOW CRITICAL
THRESHOLDS.

&&

&&

.TBW WATCHES/WARNINGS/ADVISORIES...

FL... FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR COASTAL CITRUS-
COASTAL HERNANDO-COASTAL LEVY-COASTAL PASCO-PINELLAS.

GULF WATERS...NONE. &&

CP/RAG/TD/NG
Hazardous weather outlook, Jul 17, 4:15 AM EST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
515 AM EDT FRI JUL 17 2015

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-172200-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
515 AM EDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY.
THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY
WINDS...LOCALLY HEAVY RAINS...AND FREQUENT DEADLY LIGHTNING
STRIKES.

...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL IS EXPECTED. SOME PARTS OF THE AREA HAVE
SEEN SIGNIFICANT RAINFALL TOTALS DURING THE PAST SEVERAL DAYS.
ADDITIONAL HEAVY RAIN OVER THESE AREAS WILL INCREASE THE POTENTIAL
FOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS AS WELL AS THE
PONDING OF WATER ON ROADWAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED EACH DAY.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY
HEAVY RAINS... AND FREQUENT DEADLY LIGHTNING STRIKES.

...FLOOD IMPACT...
LOCALLY HEAVY RAINFALL IS EXPECTED. SOME PARTS OF THE AREA HAVE
SEEN SIGNIFICANT RAINFALL TOTALS DURING THE PAST SEVERAL DAYS.
ADDITIONAL HEAVY RAINFALL WILL INCREASE THE POTENTIAL FOR FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS AS WELL AS THE PONDING OF
WATER ON ROADWAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

MROCZKA

In the hours before

Local storm report, Jul 17, 4:31 AM EST, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
531 AM EDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 AM     FLOOD            4 NW DOWNTOWN SAINT PET 27.80N 82.69W
07/17/2015                   PINELLAS           FL   BROADCAST MEDIA

            REPORTS OF STREET FLOODING AT US HWY 19 AND 39TH AVENUE
            NORTH.

&&

BMROCZKA
Local storm report, Jul 17, 4:34 AM EST, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
534 AM EDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLOOD            1 NE DOWNTOWN SAINT PET 27.78N 82.63W
07/17/2015                   PINELLAS           FL   BROADCAST MEDIA

            REPORT OF FLOODING AT INTERSECTION OF BEACH DRIVE AND
            11TH AVENUE.

&&

BMROCZKA
Local storm report, Jul 17, 4:56 AM EST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
556 AM EDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     FLOOD            4 N DOWNTOWN SAINT PETE 27.82N 82.63W
07/17/2015                   PINELLAS           FL   BROADCAST MEDIA

            REPORT OF FLOODING AT INTERSECTION OF 50TH AVENUE NORTH
            AND 5TH STREET.

&&

BMROCZKA

The radar

The Tampa radar (KTBW), 46 km away, was scanning. The volume nearest the first event began at 15:31 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Pinellas

When
July 17, 10:29 AM EST
Where
Pinellas County, 0.44 mi WSW of Baskin
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
27.888, -82.817

Pinellas County Fire Rescue reported a lightning strike to a house in the Largo area. The home was evacuated and there was a brief local road closure of 126th Terrace N and 128th Lane N. Extent of damage to the home is unknown.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582164.